Arkansas, 2001

Flash Flooding in Arkansas, December 16 to 17, 2001

December 16 to 17, 2001 · NWS LZK · 12 events in 12 counties and zones

Heavy rains occurred over much of Arkansas from the 16th through the early morning hours of the 17th. Between 2 and 4 inches of rain fell across the region, with some areas seeing over 5 inches of rainfall.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rains occurred over much of Arkansas from the 16th through the early morning hours of the 17th. Between 2 and 4 inches of rain fell across the region, with some areas seeing over 5 inches of rainfall. This resulted in widespread flash flooding with many roads covered by high water. Numerous homes and businesses were also damaged by high flood waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 16, 3:40 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 16, 3:40 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
340 PM CST SUN DEC 16 2001

MODERATE TO OCCASIONALLY HEAVY RAIN REMAINING IN NORTH/WEST ARKANSAS
THIS AFTERNOON...WITH SHOWERS/THUNDERSHOWERS INCREASING IN THE SOUTH
AND EAST. IN GENERAL...RAIN NOT QUITE AS HEAVY AS EXPECTED...BUT
STILL THE POTENTIAL FOR HEAVY RAIN THROUGH THIS EVENING. WILL
CONTINUE FLASH FLOOD WATCH THROUGH TONIGHT.

LOW PRESSURE IN NORTHEAST TEXAS WILL HEAD INTO SOUTHERN ARKANSAS
OVERNIGHT...MOVING FROM TEXARKANA TO AROUND MEMPHIS. WIDESPREAD RAIN
WILL CONTINUE NORTH OF THE LOW...WITH SHOWERS/THUNDERSTORMS FARTHER
SOUTH. SOME OF THE STORMS COULD BE SEVERE.

UPPER LEVEL SYSTEM WILL FOLLOW LOW PRESSURE LATE TONIGHT/MONDAY...
WITH CLOUDS LINGERING ACROSS THE STATE. WILL ALSO INCLUDE A CHANCE
OF RAIN...WITH MOST OF IT LIGHT.

BY MONDAY NIGHT...CLEARING WILL HAVE TAKEN PLACE...WITH SUNSHINE ON
TUESDAY. BY WEDNESDAY...COLD FRONT WILL MOVE INTO ARKANSAS FROM THE
NORTHWEST. NOT MUCH MOISTURE WITH FRONT...BUT WILL ADD MORE CLOUDS
AND A SLIGHT CHANCE OF SHOWERS.

HIGH PRESSURE WILL BRING DRY WEATHER BEHIND FRONT THURSDAY...BUT
WILL MOVE EAST FRIDAY. RETURN FLOW WILL BRING INCREASING MOISTURE
WITH CLOUDS AND A CHANCE OF RAIN FOR NEXT WEEKEND. (46)

.LIT...FLASH FLOOD WATCH THROUGH TONIGHT FOR ALL OF LITTLE ROCK
       COUNTY WARNING AREA...
       ARZONES 3>7-12>16-21>25-30>34-37>47-52>57-62>69

In the hours before

Special weather statement, Dec 16, 3:00 PM CST, 3 hours 30 minutes before
ARZ047-055>057-062>069-170100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
300 PM CST SUN DEC 16 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER
PARTS OF SOUTHEAST ARKANSAS. THE RISK AREA IS GENERALLY ALONG AND
SOUTH OF A LINE FROM ARKADELPHIA...TO PINE BLUFF TO MONROE.

LATE THIS MORNING...A WARM FRONT WAS LOCATED OVER EASTERN TEXAS
AND CENTRAL LOUISIANA. THE BOUNDARY IS FORECAST TO MOVE NORTHWARD
LATER TODAY INTO ARKANSAS AS LOW PRESSURE DEVELOPS OVER TEXAS. WARMER
AND MORE UNSTABLE AIR WILL PUSH INTO THE STATE SOUTH OF THE WARM
FRONT.

MEANWHILE...THE DEVELOPING LOW PRESSURE SYSTEM WILL MOVE INTO
WESTERN ARKANSAS EARLY TONIGHT AND THEN LIFT QUICKLY NORTHEASTWARD
OVERNIGHT. A COLD FRONT TRAILING SOUTHWARD FROM THE LOW WILL THEN
SWEEP THROUGH ARKANSAS TONIGHT.

AS THE COLD FRONT PUSHES INTO THE WARM AND UNSTABLE AIR...A LINE OF
SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF THE FRONT
LATE THIS AFTERNOON AND EVENING. THERE IS THE POTENTIAL FOR SOME OF
THE STORMS TO REACH SEVERE LEVELS...WITH THE PRIMARY THREAT BEING
DAMAGING WINDS. HOWEVER...AN ISOLATED TORNADO OR TWO CANNOT BE
RULED OUT.

PERSONS ACROSS THE SOUTHERN SECTIONS OF THE STATE SHOULD CONTINUE TO
MONITOR WEATHER CONDITIONS CLOSELY THROUGHOUT THE DAY AND THIS
EVENING. STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY
MANAGERS COULD BE ACTIVATED THIS EVENING IF SEVERE WEATHER
MATERIALIZES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATED INFORMATION
FROM YOUR NATIONAL WEATHER SERVICE REGARDING THE SEVERE WEATHER
THREAT.

&&

38

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 flash flood. Local standard time, as filed.

Flash Flood, Garland

When
December 16, 6:30 PM CST to December 17, 2:30 AM CST
Where
Garland County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
34.577, -93.150 (the zone’s center; the record gives no point)

Flash Flood, Clark

When
December 16, 7:00 PM CST to December 17, 2:30 AM CST
Where
Clark County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.051, -93.176 (the zone’s center; the record gives no point)

Flash Flood, Dallas

When
December 16, 7:10 PM CST to December 17, 2:30 AM CST
Where
Dallas County, Dalark
Reported by
LAW ENFORCEMENT
Coordinates
33.970, -92.654 (the zone’s center; the record gives no point)

Flash Flood, Faulkner

When
December 16, 7:13 PM CST to December 17, 2:30 AM CST
Where
Faulkner County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
35.147, -92.332 (the zone’s center; the record gives no point)

Flash Flood, Baxter

When
December 16, 7:20 PM CST to December 17, 2:30 AM CST
Where
Baxter County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

Flash Flood, Boone

When
December 16, 7:40 PM CST to December 17, 2:30 AM CST
Where
Boone County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.309, -93.091 (the zone’s center; the record gives no point)

Flash Flood, Grant

When
December 16, 8:00 PM CST to December 17, 2:30 AM CST
Where
Grant County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.290, -92.424 (the zone’s center; the record gives no point)

Flash Flood, Marion

When
December 16, 8:00 PM CST to December 17, 2:30 AM CST
Where
Marion County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.268, -92.684 (the zone’s center; the record gives no point)

Flash Flood, Fulton

When
December 16, 8:04 PM CST to December 17, 2:30 AM CST
Where
Fulton County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
36.382, -91.818 (the zone’s center; the record gives no point)

Flash Flood, Pulaski

When
December 16, 8:10 PM CST to December 17, 2:30 AM CST
Where
Pulaski County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
34.770, -92.312 (the zone’s center; the record gives no point)

Flash Flood, Hot Spring

When
December 16, 8:50 PM CST to December 17, 2:30 AM CST
Where
Hot Spring County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.318, -92.946 (the zone’s center; the record gives no point)

Flash Flood, Saline

When
December 16, 8:50 PM CST to December 17, 2:30 AM CST
Where
Saline County, North Portion
Reported by
EMERGENCY MANAGER
Coordinates
34.647, -92.677 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2001Every state in 2001This day in weather historyWarnings in Arkansas, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5275478, 5275479, 5275480, 5275481, 5275482, 5275483, 5275484, 5275485, 5275486, 5275487, 5275488, 5275489.